Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 309, NWS Nashville, TN

August 14, 20104 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 14, 2010, 6:55 PM CDT for 4 counties in Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2010, 6:55 PM CDT (23:55 UTC)
Expired
Aug 14, 2010, 7:30 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Marshall County, TN, Maury County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 64 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:23 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1806 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:28 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 14, 6:28 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
628 PM CDT SAT AUG 14 2010

.UPDATE...
HUMID AND UNSTABLE CONDITIONS IN THE LOWER LEVELS WILL COMBINE
WITH A WESTERLY UPPER DIFFLUENT FLOW TO PRODUCE SCT AFTERNOON AND
EVENING THUNDERSTORMS. ACTIVITY SHOULD DIE OUT AFTER 06Z WITH 3-5 SM
BR POSSIBLE TOWARD 12Z.

&&

.AVIATION...

&&

.PREV DISCUSSION... /ISSUED 518 PM CDT SAT AUG 14 2010/

MESOSCALE UPDATE...BROKEN LINE OF THUNDERSTORMS CURRENTLY MOVING
ACROSS NORTHWEST MIDDLE TENNESSEE, WITH A LARGE OUTFLOW BOUNDARY
RACING TOWARD THE NASHVILLE METRO AREA. ELSEWHERE ACROSS MIDDLE
TENNESSEE, ISOLATED CELLS CONTINUE TO DEVELOP. LAPS ANALYSIS FROM
21Z SHOWS THE MOST UNSTABLE AIR LOCATED ACROSS THE UPPER
CUMBERLAND PLATEAU, BACK ACROSS THE METRO AREA, THEN INTO WESTERN
MIDDLE TENNESSEE. TBNA SHOWS BEST VELOCITIES ALONG THE OUTFLOW
BOUNDARY OCCURRING IN ROBERTSON COUNTY, WITH VALUES OF 30-40 KTS
AROUND 2,300 FT AGL. AT THE MOMENT, NO SEVERE WEATHER WARNINGS ARE
IN EFFECT FOR MIDDLE TENNESSEE, ALTHOUGH SOME OF THE STORMS MAY
STRENGTHEN FURTHER GIVEN THE MORE UNSTABLE AIR MASS THEY'RE MOVING
INTO.

PREV DISCUSSION... /ISSUED 324 PM CDT SAT AUG 14 2010/

SHORT TERM (THRU MON)...
ISO TRW DEVELOPING IN MID AFTERNOON HEAT. IT IS VERY UNSTABLE IN W
MID TN S/CAPES AROUND 4000 J/KG. MORE ORGANIZED AREA OF PCPN WITH
MCV IN W KY PRODUCING BROKEN LINE TRW. SYS EXPECTED TO BUILD SE
INTO NW MID TN BY LATE AFTERNOON.

H8 WINDS TEND TO WEAKEN W/SYS THIS EVENING. EXPECT TO GET SOME
STRONG-SEVERE STORMS NW QUAD OF MID TN THIS EVENING...TO I-65
CORRIDOR BEFORE SYS WEAKENS. SOME STORMS POSSBILE IN W MID TN S OF
I-40 AS WELL. INC CHC OF PCPN TNGT. HEAVY DOWNPOURS WITH DAMAGING
WINDS POSSIBLE.

ANOTHER HOT DAY SUNDAY W/MAINLY SCT RW/TRW. HEAT ADVISORY FOR ONE
MORE DAY ON TRACK. SFC HIGH PRES TRACKS ACR THE OH VLY MON AND
PUSHES A FRONT INTO MID TN. SCT RW/TRW ATTM.

LONG TERM (TUE-SAT)...
LONG-TERM MODELS CONTINUES TO SHOW SFC LOW PRES TRACKING WEST
ALONG THE GULF COAST TUE-WED THEN LIFTING NORTH. MOISTURE STREAMS
INTO THE REGION. MAIN IMPACT LOOKS TO BE CLOUDS WITH POPS IN SLGT
TO CHC RANGE ATTM.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR TNZ005>010-022>031-
056>064-075-077-093>095.

&&

21
Hazardous weather outlook, Aug 14, 12:07 PM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1207 PM CDT SAT AUG 14 2010

TNZ011-033-151030-
PICKETT-OVERTON-
1207 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT...ACCOMPANIED BY STRONG TO DAMAGING WIND GUSTS...ALONG
WITH BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

TNZ005>010-022>031-056-057-059-062-151030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-WILLIAMSON-RUTHERFORD-
1207 PM CDT SAT AUG 14 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT...ACCOMPANIED BY STRONG TO DAMAGING WIND
GUSTS...ALONG WITH BRIEF HEAVY DOWNPOURS.

THE HEAT ADVISORY WILL ALSO CONTINUE FOR LOCATIONS GENERALLY
ALONG AND WEST OF A DALE HOLLOW LAKE...TO SMITHVILLE...TO
HILLSBORO LINE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY WILL BE IN EFFECT THROUGH EARLY SUNDAY EVENING FOR
LOCATIONS GENERALLY ALONG AND WEST OF A DALE HOLLOW LAKE...TO
SMITHVILLE...TO HILLSBORO LINE. SOME RELIEF FROM THE HEAT WILL
OCCUR NEXT WEEK...BUT TEMPERATURES WILL STILL REMAIN ABOVE NORMAL.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

TNZ058-060-061-063-064-075-077-093>095-151030-
LEWIS-MAURY-MARSHALL-CANNON-DE KALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-
GILES-
1207 PM CDT SAT AUG 14 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING.
WIND GUSTS OF 30 TO 40 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS...
WILL OCCUR WITH THE STRONGER STORMS. THE HEAT ADVISORY WILL ALSO
CONTINUE FOR LOCATIONS GENERALLY ALONG AND WEST OF A DALE HOLLOW
LAKE...TO SMITHVILLE...TO HILLSBORO LINE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY WILL BE IN EFFECT THROUGH EARLY SUNDAY EVENING FOR
LOCATIONS GENERALLY ALONG AND WEST OF A DALE HOLLOW LAKE...TO
SMITHVILLE...TO HILLSBORO LINE. SOME RELIEF FROM THE HEAT WILL
OCCUR NEXT WEEK...BUT TEMPERATURES WILL STILL REMAIN ABOVE NORMAL.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

TNZ032-034-065-066-078>080-151030-
PUTNAM-FENTRESS-WHITE-CUMBERLAND-WARREN-GRUNDY-VAN BUREN-
1207 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING.
WIND GUSTS OF 30 TO 40 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS...
WILL OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Aug 14, 4:28 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CDT SAT AUG 14 2010

TNZ005-142200-
STEWART-
428 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF DOVER...MOVING SOUTHEAST AT 30
MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF
HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

31
Special weather statement, Aug 14, 6:45 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT SAT AUG 14 2010

TNZ028-150030-
WILSON-
645 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEBANON...MOVING EAST AT 10 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL
MOVE ACROSS THE WILSON COUNTY FAIR AROUND 7 PM.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:16 PM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White59 min
Aug 14, 6:31 PM CDTSevere Thunderstorm WarningOHXWayne44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.